Missouri, 2023

Tornadoes and Hail in Missouri, May 6 to 8, 2023

May 6 to 8, 2023 · NWS EAX · 46 events in 10 counties and zones

On the afternoon of May 6 strong thunderstorms formed in far northwest Missouri. Through the afternoon these storms strengthened as they moved east across northern Missouri, ultimately turning into robust supercells that started diving southeast toward Highway 36.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of May 6 strong thunderstorms formed in far northwest Missouri. Through the afternoon these storms strengthened as they moved east across northern Missouri, ultimately turning into robust supercells that started diving southeast toward Highway 36. Along the way they produced giant hail reaching, and perhaps exceeding 4 inches at times. As the main storm pushed southeast toward Linneus, Missouri it produced a tornado that at times was several hundred yards wide. This tornado produced EF-2 damage just north of Linneus. Perhaps as noteworthy, if not more so, was the extremely strong and wide rear flank downdraft that produced some intense damage well south of the main tornado track. This RFD destroyed numerous homes along the way and produced extreme tree damage to the city of Linneus, which was largely spared a direct hit from the actual tornado. Overall the storm produced three separate tornadoes, the most noteworthy of which was the EF-2 just north of Linneus, Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 3:01 PM CST, 18 minutes earlier.

Area forecast discussion, May 6, 3:01 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
401 PM CDT Sat May 6 2023

.Discussion...
Issued at 400 PM CDT SAT MAY 6 2023

Key Messages:

- Warm Temperatures Continue

- Showers and Thunderstorms Next Few Days

- Large Amounts of Timing and Storm Mode Uncertainty

Discussion:

Mid to upper-level ridge axis is starting to move into the Great
Lakes Region this afternoon. The trough over the western CONUS that
has been parked there for quite some time remains in place and
continues to blast short-waves across the region. The southwesterly
H5 flow around 70 kts has promoted stronger CVA across most of the
Plains to Upper Mississippi River Valley. This has phased well with
WAA across the Plains and has allowed a surface cyclone to deepen.
Throughout this afternoon, the warm front with this system has made
it up to about the Hwy. 36 corridor. The early convection in
northeast Missouri helped to stall this boundary somewhat, but is
once again on the move. Main question will be how far north does it
travel. The H5 trough over the western CONUS is not making a whole
lot of progress, thus at some point overnight the warm front likely
stalls out. As the low-level WAA has continued this afternoon, it
looks like we have had an area of weak subsidence emanate from the
mid-levels that have cleared up skies, as well a drier air around
the 700mb moving in. As a result, insolation has increased boundary
destabilization this afternoon, and satellite imagery continues to
show some developing cumulus fields. The EML just above 700mb though
appears to be capping the cumulus field at the moment. Visible
imagery is showing wave like structure this afternoon, indicating
vertical motion is hitting a cap but wind shear remains moderately
strong. With the warm front near by as well as pressure falls
associated with the surface low, there is a decent amount of forcing
around that could favor precipitation later this evening and perhaps
into the overnight hours. The CAMs continue to remain all over the
place with respect to solutions this evening (and this propagates
into the Sunday and Monday forecast as well). The main issue this
evening and into the overnight hours will be how robust the boundary
layer mixing is. Dewpoint depressions are around 15F along the warm
front at the moment, and may continue to increase over the next
couple of hours. With drier air coming in at 700mb, this may hinder
the moisture supply that is available. Since The 14z-19z cycles of
the HRRR have been developing a discrete supercell after 00z this
evening across northern Missouri, tied closely to the warm front.
Other than that though, the HRRR is rather dry. Meanwhile, the 12z
NSSL-WRF has scattered activity north of Hwy. 36 between 00-06z this
evening, and the 4km NAM-NEST lights up a line across Central
Missouri. This kind of spread in the solutions is the cause behind
tonight's large amount of uncertainty, and thus a POP forecast that
bounces around quite a bit trying to reflect what the atmosphere
could be capable of. The following details are conditional on the
forcing being able to overcome the drier CBL and the capping in
place. Most of this will pertain to northern Missouri this evening.
Mid-level lapse rates will be around 8.0 C/km in the vicinity of the
warm front and remnant outflow boundary, which will support stronger
updrafts with parcels that are mechanically lifted to their LFC.
There is plenty of deep layer shear available to support an initial
supercell storm mode for stronger updrafts, and enough cyclonic
shear in the first 0-3km to support stronger mesocyclone
development. There is also a fair amount of cyclonic shear in the
lowest 0-1km and even 0-500m layer featuring around 150 m^2/s^2 of
SRH in these layers, a decent streamwise component. Therefore, if a
supercell develops, such as what the HRRR has been suggesting since
14z this afternoon, could be capable of producing a tornado. So far
the LCLs in northern Missouri have been around 800-900m. However,
watching the airmass come in from Central Kansas and continued
mixing for the next few hours, we may see those LCLs jump to over
1000m, which will start to get in a territory that often hinders
tornado development. In addition, the stronger shear may also
support larger hail in conjunction with the steep mid-level lapse
rates. If a supercell develops and the storm-relative inflow is just
right, there may be enough dry air to allow for a deeper hail embryo
growth zone that could result in larger hail. And finally, a
supercell could produce a stronger cold pools resulting in damaging
winds. If we continue to see surface dewpoints decrease and LCLs
increase, would expect mainly a hail and wind threat. As the LLJ
ramps up this evening, if we see a more a multi-cell initiation, the
storms would congeal and develop a stronger cold pool, resulting
mainly in wind threat. The NAM-NEST seems to want to favor this
solution, though will mention that the NAM-NEST likely maintains it
for too long. Multi cells may have the thermodynamics to briefly
produce hail as well with these lapse rates. Depending on how
quickly the shear is realized will depend on how long multi cells
would last and remain discrete. Overall, a robust storm can't be
ruled out this evening, but confidence in these severe details is
very low given how conditional initiation is to begin to with.

Sunday, the surface cyclone continues northward but another
vorticity maximum ejects off the main trough and PV anomaly over the
west coast. This will result in another area of surface cyclogenesis
across the Plains and continue an afternoon of pressure fall trends.
Low-level flow will maintain a meridional component to it which
should maintain stronger theta-e advection and an unstable airmass.
The main question with instability though will be Saturday Night's
convection activity (or perhaps lack there of) and how well the
boundary layer will be able to recover. There could also be the
question of remnant outflow boundaries, or if the current warm front
stalls somewhere over the area. Mid-level lapse rates should remain
healthy (at least 7.5 C/km or greater) ahead of the developing
cyclone. There has been a decent trend within the CAMs to develop a
complex of thunderstorms over southeast Nebraska late tomorrow in
the afternoon, and eventually form a line across the IA-MO border.
However, if the boundary remains in place and there is enough
boundary layer recovery, a few discrete storms could be possible as
well. The stronger H5 flow remains in place maintaining the deep
layer shear and ability for convection to organize. Given that
tomorrow's setup will largely depend on tonight's outcome, will not
dive too deep into the mesoscale details. The shear and instability
tomorrow though if fully realized can present all hazard types with
supercells, and another wind threat if a bowing segment line were to
develop. Stay tuned for mesoscale analysis updates tomorrow when the
forecast can be refined. Most of the severe weather threat would be
north of Hwy. 36. However, thunderstorms are possible across most of
the forecast area on Sunday, and may have potential for produce
severe wind gusts and larger hail.

Monday, another short-wave ejects from the main trough over the west
and we continue to see stronger theta-e advection into the area.
Basic thunderstorm ingredients come together once again, and with
deep layer shear still in place potential for organized activity.
This is highlighted by the Day 3 Slight Risk along Interstate 70 for
Missouri into extreme eastern Kansas. Like with the Sunday event
depending on Saturday Night activity, Monday activity may depend on
Sunday activity with respect to thermodynamic recovery. At this
point, it is hard to try to discuss more mesoscale details for this
threat.

For the rest of the week, temperatures will remain well above
normal. Eventually the trough over the western CONUS will start to
propagate toward central CONUS. This will bring additional rain
shower and thunderstorm potential later this week.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1226 PM CDT SAT MAY 6 2023

MVFR broken ceilings should mix out over the next hour or so,
leaving scattered cloud cover and then a few cumulus later into
the afternoon. As the skies clear mixing should allow for wind
gusts around 25 kts this afternoon. Thunderstorm chances will
remain well north or east of the terminals sites this evening.
Signals for fog also remain well north of the area. For tomorrow,
breezy again. Thunderstorms are possible Sunday but best chances
look to be after 18z, thus have held any mentions of it from these
TAFs.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...Krull
Hazardous weather outlook, May 6, 2:50 AM CST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
350 AM CDT Sat May 6 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
350 AM CDT Sat May 6 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a slight risk for a few strong to severe thunderstorms
 across portions of northeastern Missouri this afternoon into the
 evening. The main threats will be for damaging winds and large hail.

 The first early season heat is expected today and tomorrow as
 temperatures will rise into the upper 80s to lower 90s. Early
 season heat is when we see the most heat related illnesses as
 people may not be acclimated yet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Severe storms will also be possible Sunday night and again on Monday
 as a cold front moves through the area. The main threat will be for
 damaging winds and large hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 6, 3:01 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
401 PM CDT Sat May 6 2023

MOZ001-062145-
Atchison MO-
401 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of northern Atchison
County through 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peru, or 12 miles northeast of Auburn, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Rock Port, Blanchard, Westboro, Watson, Brownville State
Recreation Area and Phelps City.

This includes Interstate 29 between mile markers 110 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

&&

LAT...LON 4059 9570 4058 9520 4041 9518 4039 9565
      4042 9566 4046 9564 4047 9570 4049 9568
      4051 9569 4052 9566 4054 9565 4056 9567
      4056 9569 4052 9571 4053 9577 4054 9577
TIME...MOT...LOC 2100Z 245DEG 25KT 4050 9565

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BMW

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

23 hail, 20 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Atchison

When
May 6, 3:19 PM CST to 3:21 PM CST
Where
Atchison County, 0.87 mi SE of Linden
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -95.520

Quarter sized hail was reported north of Rock Port.

Hail, Atchison

When
May 6, 3:44 PM CST to 3:46 PM CST
Where
Atchison County, 0.51 mi N of Westboro
Measured
1.75 in hail
Reported by
Public
Coordinates
40.537, -95.320

Golf ball sized hail was reported in Westboro.

Hail, Nodaway

When
May 6, 3:46 PM CST to 3:48 PM CST
Where
Nodaway County, 0.66 mi NNE of Skidmore
Measured
1.75 in hail
Reported by
Public
Coordinates
40.289, -95.076

Golf ball sized hail was reported in Skidmore.

Hail, Nodaway

When
May 6, 3:57 PM CST to 4:00 PM CST
Where
Nodaway County, 4.4 mi WNW of Elmo
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.536, -95.201

Quarter sized hail was reported between Westboro and Elmo in Nodaway County.

Hail, Nodaway

When
May 6, 4:10 PM CST to 4:15 PM CST
Where
Nodaway County, 2.35 mi S of Maryville
Measured
1 in hail
Reported by
Public
Coordinates
40.316, -94.872

Quarter sized hail was reported on the south side of Maryville.

Hail, Nodaway

When
May 6, 4:45 PM CST to 4:50 PM CST
Where
Nodaway County, 1.02 mi SSW of Conception
Measured
2.5 in hail
Reported by
Public
Coordinates
40.236, -94.688

Tennis ball sized hail was reported in Conception.

Hail, Gentry

When
May 6, 5:19 PM CST to 5:22 PM CST
Where
Gentry County, 0.2 mi SSW of Albany
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.248, -94.332

Golf ball sized hail was reported in Albany.

Hail, Harrison

When
May 6, 5:44 PM CST to 5:46 PM CST
Where
Harrison County, 1.58 mi W of Mafkin
Measured
2.5 in hail
Reported by
Public
Coordinates
40.180, -94.200

Tennis ball sized hail was reported in rural southwestern Harrison County north of McFall.

Hail, Harrison

When
May 6, 5:48 PM CST to 5:52 PM CST
Where
Harrison County, 2.05 mi S of Bethany
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.240, -94.031

Mostly quarter to golf ball sized hail with a few stones up to baseball size was reported just south of Bethany.

Hail, Harrison

When
May 6, 6:11 PM CST to 6:16 PM CST
Where
Harrison County, 2.61 mi SW of Bridgeport
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.140, -94.100

Baseball sized hail was reported in far southern Harrison County along US Highway 69.

Thunderstorm Wind, Daviess

When
May 6, 6:12 PM CST to 6:16 PM CST
Where
Daviess County, 1.26 mi WSW of Bancroft
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.110, -93.870

Straight line winds of 60 to 70 mph were estimated south of Gilman City in association with the rear flank downdraft of a supercell thunderstorm.

Hail, Harrison

When
May 6, 6:14 PM CST to 6:16 PM CST
Where
Harrison County, 0.95 mi W of Gilman City
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
40.150, -93.888

Softball sized hail was reported near Gilman City.

Thunderstorm Wind, Daviess

When
May 6, 6:15 PM CST to 6:18 PM CST
Where
Daviess County, 1.26 mi WSW of Bancroft
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.110, -93.870

Wind gust of 60-70 mph were reported.

Hail, Daviess

When
May 6, 6:18 PM CST to 6:21 PM CST
Where
Daviess County, 2.33 mi NE of Pattonsburg
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.076, -94.102

Baseball sized hail was reported in Pattonsburg.

Hail, Daviess

When
May 6, 6:22 PM CST to 6:25 PM CST
Where
Daviess County, 2.61 mi SW of Coffey
Measured
4 in hail
Reported by
Emergency Manager
Coordinates
40.070, -94.030

Softball sized hail was reported about 3 miles south southwest of Coffey.

Hail, Daviess

When
May 6, 6:23 PM CST to 6:26 PM CST
Where
Daviess County, 1.99 mi S of Coffey
Measured
4 in hail
Reported by
Emergency Manager
Coordinates
40.071, -94.000

Softball sized hail was reported about 3 miles south of Coffey along Missouri Route 13.

Tornado, Grundy

When
May 6, 6:39 PM CST to 6:41 PM CST
Where
Grundy County, 0.69 mi S of Trenton to 0.87 mi SE of Trenton
Rating
EF0
Path length
0.53 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.070, -93.620

A storm chaser in Trenton caught a brief tornado on video. This tornado did some visible damage to a local church, but that damage was mostly superficial as the brick facade crumbled off the face of the building. No injuries were reported.

Hail, Grundy

When
May 6, 6:42 PM CST to 6:47 PM CST
Where
Grundy County, 2.96 mi SSW of Edinburg
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
40.040, -93.720

Softball sized hail was reported southwest of Trenton along Missouri Route 6.

Hail, Grundy

When
May 6, 6:47 PM CST to 6:51 PM CST
Where
Grundy County, 0.53 mi E of Edinburg
Measured
2.5 in hail
Reported by
Public
Coordinates
40.080, -93.690

Tennis ball sized hail was reported about 4 miles west of Trenton near Edinburg.

Hail, Grundy

When
May 6, 6:49 PM CST to 6:52 PM CST
Where
Grundy County, 0.12 mi WSW of Trenton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.079, -93.622

Golf ball size hail was reported in Trenton.

Hail, Grundy

When
May 6, 6:51 PM CST to 6:54 PM CST
Where
Grundy County, 1.21 mi E of Trenton Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
40.078, -93.577

Baseball size hail was reported on the east side of Trenton.

Hail, Grundy

When
May 6, 6:57 PM CST to 7:00 PM CST
Where
Grundy County, 3.36 mi NE of Hickory Creek
Measured
2.75 in hail
Reported by
Public
Coordinates
40.000, -93.620

Baseball size hail was reported about 5 miles south of Trenton.

Tornado, Linn

When
May 6, 7:22 PM CST to 7:46 PM CST
Where
Linn County, 1.06 mi E of Hecla to 4.82 mi E of Lmneus
Rating
EF2
Path length
12.38 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
39.930, -93.310

After creating a brief tornado in the city of Trenton the supercell went on to produce a more massive and long-lived tornado across central Linn County. No incorporated cities were directly impacted by the tornado, but several residences across the county were damaged. The most extensive residential damage occurred just north of Linneus as the storm crossed Highway 5. The tornado eventually dissipated east of Linneus before producing again as it approached Bucklin. One notable aspect of this event was the extreme rear flank downdraft, which produced some of the more extensive damage. This damage was determined to be straight line winds due to being 1-2 miles away from the main tornado circulation.

Thunderstorm Wind, Linn

When
May 6, 7:26 PM CST to 7:29 PM CST
Where
Linn County, 2.33 mi NNW of Linneus
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.900, -93.250

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 7:26 PM CST to 7:29 PM CST
Where
Linn County, 1.27 mi WNW of Linneus
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.880, -93.250

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 7:27 PM CST to 7:30 PM CST
Where
Linn County, 1.27 mi WNW of Linneus
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.880, -93.250

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 7:36 PM CST to 7:39 PM CST
Where
Linn County, 0.53 mi W of Lmneus
Measured
84 kt (97 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.880, -93.190

In the city of Linneus widespread trees were snapped. An old brick structure also had its roof ripped off, causing some damage to the exterior facade.

Thunderstorm Wind, Linn

When
May 6, 7:38 PM CST to 7:41 PM CST
Where
Linn County, 1.06 mi E of Lmneus
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.880, -93.160

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 7:38 PM CST to 7:41 PM CST
Where
Linn County, 1.06 mi E of Lmneus
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.880, -93.160

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 7:45 PM CST to 7:48 PM CST
Where
Linn County, 4.46 mi ESE of Lmneus
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.860, -93.100

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County. At this location six consecutive power poles were snapped.

Thunderstorm Wind, Linn

When
May 6, 7:45 PM CST to 7:48 PM CST
Where
Linn County, 4.72 mi ESE of Lmneus
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.850, -93.100

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 7:45 PM CST to 7:48 PM CST
Where
Linn County, 4.15 mi N of Brookfield
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.840, -93.080

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 7:46 PM CST to 7:49 PM CST
Where
Linn County, 2.53 mi ESE of Lmneus
Measured
76 kt (87 mph) estimated gust
Reported by
Mesonet
Coordinates
39.860, -93.140

Missouri Mesonet reported wind of 87 mph.

Tornado, Linn

When
May 6, 7:56 PM CST to 8:14 PM CST
Where
Linn County, 4.05 mi NNW of St Catharine to 0.69 mi N of Bucklin
Rating
EF1
Path length
8.51 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.850, -93.040

After the large tornado across central Linn County there was a brief interruption in the damage path. The next tornado formed a few miles southeast of where the larger tornado circulation became discontinuous. This tornado did some minor damage to residences and outbuildings between Linneus and Bucklin. Some of the more extensive damage occurred from rear-flank downdraft winds 1-2 miles south of the main tornado circulation.

Thunderstorm Wind, Linn

When
May 6, 7:59 PM CST to 8:02 PM CST
Where
Linn County, 0.87 mi NE of St Catharine
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.810, -92.990

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 7:59 PM CST to 8:02 PM CST
Where
Linn County, 1.06 mi E of St Catharine
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.800, -92.980

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 8:13 PM CST to 8:16 PM CST
Where
Linn County, 0.53 mi E of Bucklin
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.780, -92.890

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Linn

When
May 6, 8:15 PM CST to 8:18 PM CST
Where
Linn County, 1.74 mi SE of Bucklin
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.760, -92.880

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.

Thunderstorm Wind, Macon

When
May 6, 8:16 PM CST to 8:19 PM CST
Where
Macon County, 0.53 mi E of Lingo
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.770, -92.820

About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft.

Hail, Macon

When
May 6, 8:25 PM CST to 8:27 PM CST
Where
Macon County, 0.87 mi SE of Ethel
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -92.740

Quarter sized hail was reported in Ethel.

Thunderstorm Wind, Macon

When
May 6, 8:25 PM CST to 8:28 PM CST
Where
Macon County, 0.87 mi SW of Lingo
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.760, -92.840

Wind gusts of 80-90 mph were reported.

Hail, Macon

When
May 6, 8:37 PM CST to 8:41 PM CST
Where
Macon County, 3.78 mi E of New Cambria
Measured
2.75 in hail
Reported by
Public
Coordinates
39.780, -92.700

Baseball sized hail was reported east of New Cambria.

Hail, Macon

When
May 6, 8:58 PM CST to 9:01 PM CST
Where
Macon County, 1.46 mi N of Macon Arpt
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
39.751, -92.467

Several reports of large hail came in from all over the town of Macon, ranging from half dollar to two inch hail.

Hail, Schuyler

When
May 6, 11:10 PM CST to 11:12 PM CST
Where
Schuyler County, 4 mi SW of Glenwood
Measured
1.75 in hail
Reported by
Public
Coordinates
40.479, -92.634

Golf ball sized hail was reported in NW Schuyler County.

Thunderstorm Wind, Atchison

When
May 7, 8:24 PM CST to 8:27 PM CST
Where
Atchison County, 0.87 mi NW of Tarkio
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.440, -95.390

Estimated 60 mph at this location.

Thunderstorm Wind, Chariton

When
May 8, 12:38 AM CST
Where
Chariton County, 1.27 mi ENE of Salisbury
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.430, -92.800

Damage of a structure in Salisbury.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyThe tornado archive for Missouri, 2023Warnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096358, 1096359, 1096360, 1102227, 1102229, 1102230, 1102231, 1102232, 1102233, 1103317, 1103329, 1103318, 1104381, 1103319, 1103322, 1103327, 1104349, 1103328, 1103575, 1103565, 1103567, 1103568, 1104355, 1104358, 1104359, 1104360, 1104361, 1104362, 1104363, 1104364, 1104365, 1104366, 1104386, 1104356, 1104367, 1104368, 1104369, 1104370, 1104371, 1103570, and more.